Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 15, 2008, 4:16 PM EDT for 4 counties in North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2008, 4:16 PM EDT (20:16 UTC)
- Expired
- Mar 15, 2008, 4:41 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 4:20 PM EDT | HAIL 0.75 | Nne Richfield, NC | PENNY SIZE HAIL REPORTED IN THE TOWN OF RICHFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 152016
SVRRAH
NCC057-123-151-167-152100-
/O.NEW.KRAH.SV.W.0034.080315T2016Z-080315T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STANLY COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
SOUTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEWSOM...OR ABOUT 9 MILES NORTH OF
ALBEMARLE...MOVING NORTHEAST AT 40 MPH. NICKLE SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEW HOPE...DENTON...
MARTHA...
ULAH...
ASHEBORO...
RANDLEMAN...
FRANKLINVILLE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3550 8029 3551 8019 3559 8023 3591 7976
3552 7956 3551 7963 3550 7976 3548 7977
3538 8019
TIME...MOT...LOC 2016Z 234DEG 36KT 3551 8015
$$
WSS1 follow-up statement
000
WWUS52 KRAH 152041
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT SAT MAR 15 2008
NCC057-123-151-167-152050-
/O.CAN.KRAH.SV.W.0034.000000T0000Z-080315T2100Z/
STANLY NC-MONTGOMERY NC-RANDOLPH NC-DAVIDSON NC-
440 PM EDT SAT MAR 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON...
RANDOLPH...NORTHWESTERN MONTGOMERY AND NORTHEASTERN STANLY COUNTIES
IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
CRITERIA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR
THE SOUTH HALF OF CENTRAL NORTH CAROLINA.
LAT...LON 3550 8029 3551 8019 3559 8023 3591 7976
3552 7956 3551 7963 3550 7976 3548 7977
3538 8019
TIME...MOT...LOC 2040Z 234DEG 36KT 3565 7991
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:29 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 15, 2:29 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 229 PM EDT SAT MAR 15 2008 .SYNOPSIS...A WEAK FRONT WILL LIFT NORTH ACROSS THE AREA AS STRONG LOW PRESSURE APPROACHES FROM THE WEST THIS EVENING. THE SURFACE LOW WILL MOVE ALONG THE BOUNDARY AND CROSS CENTRAL NORTH CAROLINA THIS EVENING...AND OFFSHORE LATE TONIGHT. MUCH DRIER AND COOLER AIR WILL SPREAD INTO THE AREA FROM THE NORTHWEST SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM SATURDAY... POTENTIAL SEVERE WEATHER THIS EVENING AS MORE UNSTABLE AIR MOVES IN FROM THE SOUTH AND WIND PROFILES BECOME SUPPORTIVE OF DAMAGING WINDS AND ISOLATED TORNADOES. SWLY WINDS A THE SURFACE HAVE BEEN INCREASING EARLY THIS AFTERNOON AND MOVING UP FROM GA AND SC. THERE IS A STRONG DEWPOINT GRADIENT ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 30S IN THE NW PIEDMONT AND MIDDLE 50S OVER THE SANDHILLS. DWPTS SHOULD RECOVER ESPECIALLY IN THE SANDHILLS...SOUTHERN COASTAL PLAIN AND PORTIONS OF THE EASTERN PIEDMONT AND WARM INTO THE LOWER 60S BY SUNSET. THE SURFACE BOUNDARY WILL CONTINUE TO LIFT NORTH AND IN FACT WINDS NEARLY EVERYWHERE ACROSS CENTRAL NC HAVE BECOME SOUTH TO SOUTHEAST INCLUDING THE TRIAD. EVEN WITH THE BOUNDARY LIFTING TO THE NORTH DEWPOINTS MAY NOT RECOVER ENOUGH THE NORTHWEST PIEDMONT TO SUPPORT SCATTERED THUNDERSTORMS AND MORE SHOWER ACTIVITY IS EXPECTED NORTH OF HIGHWAY 64. MID LEVEL LAPSE RATES ARE RUNNING AROUND 7.5 C/KM ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN AND LIS OF -4 TO -5 ARE JUST ACROSS THE SC BORDER AND WILL ADVECT NORTH OVER THE NEXT FEW HOURS. CLOUD COVER LEFT OVER FROM AN EARLIER SYSTEM ALONG WITH CIRRUS SPREADING IN FROM THE EAST WILL LIMIT ADDITIONAL HEATING THIS AFTERNOON BUT WITH INCREASING SOUTHERLY SURFACE WINDS TEMPS SHOULD STILL WARM SOME DUE TO THE WARM AIR ADVECTION. THE THREAT OF SEVERE THUNDERSTORMS THIS EVENING RUNS FROM ALBEMARLE TO THE TRIANGLE AND ROANOKE RAPIDS SOUTH TO THE SC STATE LINE. CONVECTION THIS EVENING WILL BE SURFACE BASED MAKING THE ATTENDANT THREATS MAINLY DAMAGING WINDS...ISOLATED TORNADOES ALONG WITH SOME SEVERE HAIL. THE 850 MB LOW LEVEL JET WILL INCREASE BY 00Z AND PEAK CLOSER TO 03Z WITH A GOOD AMOUNT OF 850 MB CONFLUENCE. THE TRACK OF THE SURFACE LOW ALSO APPEARS AS THOUGHT IT WILL BE ACROSS CENTRAL NC THIS EVENING MOVING FROM NEAR CLT TO THE TRIANGLE AND THEN TO ELIZABETH CITY. TO ADD TO THIS LOW LEVEL FLOW...850-500MB LAPSE RATES WILL REMAIN GREATER THAN 6.5 C/KM FROM 00Z- 03Z AT THE EXACT TIME THE UPPER SHORTWAVE AND VORT MAX CURRENTLY LOCATED IN MIDDLE TENNESSEE WILL MOVE OVERHEAD PROVIDING ADDITIONAL SUPPORT. CONDITIONS ARE LINING UP TO SUPPORT SOME GOOD VERTICAL MOTION THIS EVENING ALONG AND SOUTH OF HIGHWAY 64. SHEAR PROFILES SUGGEST GOOD SPEED AND DIRECTIONAL SHEAR FROM 00Z TO 06Z AND WOULD BE ENOUGH TO SUPPORT SOME LONG LIVED UPDRAFTS WITH A FEW SUPERCELLS AND BOWING LINE SEGMENTS POSSIBLE. LCLS ALSO FALL TO 1000-13000 FEET WHICH IS FAVORABLE FOR TORNADO DEVELOPMENT IF STRONG UPDRAFTS ARE ESTABLISHED. STORM TOTAL QPF WILL RANGE FROM AROUND ONE HALF TO ONE INCH...WITH ISOLATED HIGHER AMOUNTS. SOME HIGHER AMOUNTS CAN BE EXPECTED ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN ESPECIALLY. ONCE THE LOW PASSES TO OUR EAST WINDS WILL BECOME NW AND RAIN WILL END RAPIDLY FROM WEST TO EAST AND DRIER AIR SURGES INTO THE REGION BY DAYBREAK SUNDAY. LOWS SHOULD DIP INTO THE 45 TO 50 DEGREE RANGE BY SUNDAY MORNING. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... AS OF 230 PM SATURDAY... MID LEVEL RIDGING AMPLIFIES TO OUR WEST SUNDAY AND WITH STRONG NW FLOW EXPECT CLEARING SKIES WITH GOOD COLD AIR ADVECTION. THIS WILL RESULT IN DRY CONDITIONS AND TEMPERATURES GENERALLY IN THE MID 50S TO LOWER 60 FOR HIGHS SUNDAY. BY SUNDAY NIGHT THE COOLER AND MUCH DRIER AIR WILL HAVE SETTLED INTO THE REGION ALLOWING OVERNIGHT LOWS TO DROP WELL INTO THE MID 30S. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 130 PM... LITTLE CHANGE TO CURRENT FORECAST. SURFACE HIGH PRESSURE TO THE NORTH SUNDAY NIGHT SLIPS OFFSHORE BY TUESDAY MORNING AS UPPER LEVEL RIDGING CROSSES NORTH CAROLINA. CURRENT TIMING ON THE NEXT RAIN MAKER MAY HAVE RAIN INTO THE TRIAD (NORTHWEST PIEDMONT) BEFORE NOON WEDNESDAY...WITH PRECIPITATION CLEARING ALL OF CENTRAL NORTH CAROLINA BEFORE MIDNIGHT WEDNESDAY NIGHT. WEAK HIGH PRESSURE THEN CONTROLS THE WEATHER INTO THE COMING WEEKEND. A POSSIBLE RAIN CHANCE SATURDAY IN THE MODELS IS SIMPLY TOO FAR OUT IN TIME TO MENTION AT THIS TIME. AFTERNOON HIGHS 55 TO 60 BEFORE CLIMBING TUESDAY (65 TO 70) AND WEDNESDAY (70 TO 75). SIXTIES FINISH OUT THE PERIODS AFTERNOON HIGHS. LOWS IN THE 30S BEFORE JUMPING INTO THE FIFTIES AHEAD OF THE WEDNESDAY FRONT... THEN LEVELING OFF IN THE 40S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 735 AM EDT SATURDAY... A DIFFUSE SURFACE BOUNDARY IS LIFTING NORTH ACROSS THE SANDHILLS AND COASTAL PLAIN AND SHOULD BECOME STATIONARY FROM ECG TO RDU AND CLT LATER THIS AFTERNOON. A STRONG SFC LOW WILL TRACK ALONG THIS BOUNDARY FROM THE WEST THIS EVENING RESULTING IN WIDESPREAD SHOWERS ACROSS THE ENTIRE AREA WITH SCATTERED STRONG THUNDERSTORMS FROM CLT TO RDU AND ECG SOUTH INTO SC. STRONG DYNAMICS AND STEEP MID LEVEL LAPSE RATES ACCOMPANYING THE SURFACE LOW FROM 23Z-03Z WILL RESULT IN WIDESPREAD PRECIPITATION DEVELOPING FIRST IN THE TRIAD AROUND 19Z AND SPREADING TO RWI BY 22Z. THUNDERSTORMS ARE LIKELY TO OCCUR AT SOME POINT AT ALL TERMINALS WITH THE STRONGEST STORMS AT FAY...RDU AND RWI. MVFR CEILINGS/VISIBILITIES WILL ACCOMPANY THE CONVECTION WITH IFR CONDITIONS POSSIBLE IN THE HEAVIER STORMS ESPECIALLY AFTER 00Z. PRECIP WILL END FROM WEST TO EAST BY MIDNIGHT AS THE SFC LOW RAPIDLY MOVES EAST. WINDS WILL THEN SHIFT TO A BRISK NW COMPONENT. WITH PLENTIFUL LOW LEVEL MOISTURE PRESENT ON THE BACKSIDE OF THE LOW...MVFR CEILINGS NOT LIKELY TO LIFT UNTIL VERY CLOSE TO 12Z SUNDAY. VFR CONDITIONS RETURN AFTER 12Z SUNDAY AND WILL PERSIST THROUGH EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR WED WITH THE APPROACH OF A COLD FRONT AND ANOTHER LOW PRESSURE SYSTEM FROM THE WEST AND ASSOCIATED SCT SHOWERS AND POSSIBLE THUNDERSTORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JO NEAR TERM...JO SHORT TERM...JO LONG TERM...RLH AVIATION...JO
Hazardous weather outlook, Mar 15, 11:25 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1125 AM EDT SAT MAR 15 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-161530- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1125 AM EDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND NORTH CAROLINA THIS AFTERNOON AND EVENING. A NEARLY STATIONARY FRONT HAS SETTLED OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. MEANWHILE...A STRONG LOW PRESSURE CENTER WILL TRACK ACROSS THROUGH NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA LATE THIS AFTERNOON AROUND 4 PM AND THEN INCREASE IN COVERAGE AND INTENSITY BY 7 PM. THE STRONGEST AND MOST SEVERE STORMS SHOULD MOVE ACROSS CENTRAL NORTH CAROLINA FROM 7 PM TO MIDNIGHT. SOME OF THESE STORMS COULD BE SEVERE... WITH A THREAT OF LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND EVEN A TORNADO OR TWO. THE PRIMARY THREAT AREA APPEARS TO BE ALONG AND SOUTH OF HIGHWAY 64 ACROSS THE COASTAL PLAIN...EASTERN PIEDMONT AND SANDHILLS. IF THE LOW PRESSURE SYSTEM TRACKS JUST A LITTLE FURTHER NORTH THAN CURRENTLY EXPECTED MORE SEVERE STORMS COULD MOVE INTO THE TRIAD AREA. PERSONS ALL ACROSS CENTRAL NORTH CAROLINA SHOULD MONITOR THE FORECASTS THIS EVENING AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER WHEN OBSERVED AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Local storm report, Mar 15, 4:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 5 SE OAKBORO 35.17N 80.27W
03/15/2008 E1.75 INCH ANSON NC PUBLIC
GOLF BALL SIZE HAIL IN NORTHERN ANSON COUNTY ON THOMAS
ROAD...REPORTED BY PUBLIC.
&&
SMITHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:52 PM EDT | Tornado Warning | RAH | Anson, Richmond, Stanly | 38 min |
| Mar 15, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 38 min |
| Mar 15, 4:32 PM EDT | Tornado Warning | RAH | Montgomery | 28 min |
| Mar 15, 4:50 PM EDT | Tornado Warning | RAH | Moore | 25 min |
| Mar 15, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 44 min |
| Mar 15, 5:16 PM EDT | Tornado Warning | RAH | Lee, Moore | 29 min |
| Mar 15, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 42 min |
| Mar 15, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 54 min |
| Mar 15, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 34 min |
| Mar 15, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.